Thunderstorm Wind, Orange
- When
- May 15, 3:10 PM EST
- Where
- Orange County, 0.52 mi E of Washingtonville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 41.430, -74.160
Trees were snapped or uprooted.
An approaching cold front triggered numerous severe thunderstorms over southeastern New York. These storms produced 3 tornadoes in the Lower Hudson Valley, as well as microbursts and macroburts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OKX wrote it up.
An approaching cold front triggered numerous severe thunderstorms over southeastern New York. These storms produced 3 tornadoes in the Lower Hudson Valley, as well as microbursts and macroburts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at May 15, 2:22 PM EST, 48 minutes earlier.
Area Forecast Discussion
National Weather Service New York NY
322 PM EDT Tue May 15 2018
.SYNOPSIS...
A cold front moves through the area this evening then stalls to
the south through Friday night as a series of lows develop along
the front. The front then returns northward on Saturday as a
warm front, followed by a cold frontal passage Sunday night.
Another front passes to the east Monday, with high pressure
building in behind.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
SEVERE THUNDERSTORMS LIKELY THIS AFTERNOON AND EVENING...
A severe thunderstorm watch remains in effect for all areas
through 11 pm. Damaging winds are the primary threat, though
large hail and isolated tornadoes remain possible.
SPC has placed most of the forecast area in a Slight to Moderate Risk
for severe thunderstorms today. Note that the moderate risk is
an upgrade from earlier convective outlooks. Although damaging
winds will be possible across the entire area, the greatest
probability for significant wind damage will be to the north and
west of NYC, across portions of northern NJ, the lower Hudson
Valley and northwest Connecticut.
A significant squall line has developed to the west of the area
along a remnant outflow boundary and ahead of a leading short
wave. Ample surface heating has occurred ahead of the line, and
most significantly, an EML, with steep mid-level lapse rates
near the climatological maximum for this time of year, has
advected into the area in strong west-northwest deep layer flow.
The combination has created an environment not often seen in the
Northeast, particularly this early in the convective season that
will act to maintain the squall line. Although the marine layer
may weaken it some as it moves east of the city, the
organization of the system may compensate and allow the
potential for damaging wind gusts all the way to the coast. As
such, the watch remains in effect for the entire area through 11
pm.
Additionally, there is still a chance for isolated supercells
ahead of the line. Anything discrete that can develop will be
capable of producing large hail, damaging winds, and an isolated
risk of a tornado. Cells to the north of our area in the Hudson
Valley have already exhibited supercellular behavior.
The severe threat should come to an end from NW to SE early this
evening as the best forcing exits to the east and with the loss
of solar heating. However, the front begins to stall out as it
goes S of Long Island, so showers could linger in the vicinity
into the overnight hours.
Lows tonight should be around 5-10 degrees above normal.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/...
The front is expected to stall to the south of Long Island on
Wednesday, with a series of short waves maintaining cloudy
conditions across the area, and a chance of rain that will
primarily linger across portions of NJ, NYC into Long Island. No
severe weather is expected. Due to the cloud cover and onshore
flow, highs on Wednesday will be around 5 degrees below normal.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
Expect an unsettled weather pattern through much of the long term
period.
The main weather feature to start the long term period will be a
stalled frontal boundary south of Long Island that will have a
series of lows traveling along it. The front then lifts northward as
a warm front sometime late Friday into Saturday then stalls
once again just north of the region. Again, as this front sits
north of the region, a series of lows will travel along this
boundary. This front finally moves east as a cold front
approaches early next week. High pressure finally returns for
the middle of next week.
As the front lifts north of the region late Friday into Saturday,
the airmass will become more tropical in nature with dewpoints
getting into the 60s for the weekend. In addition, precipitable
water values are forecast to reach 1.5 to 2 inches Friday into the
weekend. Heavy rain will be a possibility especially in any
thunderstorms for the weekend. Will continue to mention at least a
chance of thunder each afternoon and evening this weekend as surface
CAPE increases each afternoon, especially north and west of NYC.
Each day will have its chances for rain during the long term with
the most moisture in the Friday through Saturday timeframe. Highest
POPs during the long term are contained in this timeframe.
Temperatures through most of the period will be above normal except
for Friday.
&&
.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
Significant thunderstorm impacts thru 00z.
Sct-isold tstms will be capable of developing at any time along
and w of the Hudson River. Otherwise, tstms will continue to
develop ewd towards the area this aftn and eve. Winds in excess
of 50 kt, hail and torrential rainfall can be expected in the
strongest storms.
MVFR or lower develops tngt behind the tstms, and continues thru
the rest of the taf period as rain develops during the day on
Wed. There is the potential for addition rain overnight tngt,
but again this is highly uncertain in the post convective
environment.
SW flow will increase thru 21z, then winds are expected to shift
to the n following the tstms. Significant variability in wind
direction and speed can be expected invof tstms. Winds settle to
nely overnight, then veer to the ene on Wed.
...NY Metro Enhanced Aviation Weather Support...
Detailed information, including hourly TAF wind component forecasts,
can be found at: http:/www.weather.gov/zny/n90
KJFK TAF Comments: Amendments possible for tstm timing.
KLGA TAF Comments: Amendments possible for tstm timing.
KEWR TAF Comments: Amendments possible for tstm timing.
KTEB TAF Comments: Amendments possible for tstm timing.
KHPN TAF Comments: Amendments possible for tstm timing.
KISP TAF Comments: Amendments possible for tstm timing.
.OUTLOOK FOR 18Z WEDNESDAY THROUGH SUNDAY...
.Rest of Wednesday...MVFR or lower with ene flow.
.Thursday...Mainly VFR.
.Friday...IFR or lower with -RA likely. ENE flow up to 30kt
possible.
.Saturday...MVFR or lower possible. ENE flow.
.Sunday...MVFR or lower possible.
&&
.MARINE...
A severe thunderstorm watch is in effect for all waters through
11 pm.
There is potential for strong to severe thunderstorms over the
waters this afternoon and evening. Significant wind gusts and
large hail will be possible.
Wind gusts on the ocean waters outside of any thunderstorms will
be around 25 kt. South-southwest flow ahead of the frontal
passage this evening will allow ocean seas to build to around 5
ft (mainly over the S 1/2 of the zones), so a Small Craft
Advisory remains in effect. On the non-ocean waters, gusts may
reach 20 kt this afternoon and evening.
By tomorrow morning, the front will stall south of the waters,
with initially light flow allowing seas to subside. Flow may
increase again from the northeast, though seas should remain
below SCA- levels.
Sub SCA conditions will continue Wednesday night through Friday
night. Seas then increase to 5 ft on the far eastern ocean
waters on Friday before subsiding below 5 ft Friday night. More
widespread 5 ft seas can be expected on the ocean waters
Saturday night through Monday.
&&
.HYDROLOGY...
Generally 1-1 1/2" of rain, with locally higher amounts is
expected from this afternoon through Wednesday. Currently, most
of this rain is expected to fall with showers and thunderstorms
this afternoon and evening.
While minor flooding of urban and poor drainage areas is the
main threat, the possibility of localized flash flooding,
especially over NE NJ/Lower Hudson Valley/SW CT/NYC cannot be
ruled out.
In addition, there is some uncertainty in the amount of rainfall
over the southern 1/2 of the area on Wednesday. Amounts
should largely remain less than 1/4 of an inch, though if the
system trends northward amounts may be higher.
Periods of heavy rain will be possible Friday through the
weekend. There is still a lot of uncertainty on where heaviest
rainfall will fall and confidence remains low in this time
period.
&&
.EQUIPMENT...
NYC NOAA Weather Radio Station KWO-35 (162.55 MHz) remains off
the air.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...Small Craft Advisory until 6 AM EDT Wednesday for ANZ350-353-
355.
&&
SYNOPSIS...MD
NEAR TERM...MD
SHORT TERM...MD
LONG TERM...BC
AVIATION...12
MARINE...MD
HYDROLOGY...MD
EQUIPMENT...Hazardous Weather Outlook National Weather Service New York NY 150 PM EDT Tue May 15 2018 CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-161700- Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London-Western Passaic- Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex- Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland- Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx- Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk- Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk- Northern Queens-Northern Nassau-Southern Queens-Southern Nassau- 150 PM EDT Tue May 15 2018 ...SEVERE THUNDERSTORM WATCH 95 IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southern Connecticut, northeast New Jersey and southeast New York. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ330-335-338-340-345-350-353-355-161700- Long Island Sound East of New Haven CT/Port Jefferson NY- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 150 PM EDT Tue May 15 2018 ...SEVERE THUNDERSTORM WATCH 95 IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria.
The Brookhaven radar (KOKX), 125 km away, was scanning. The volume nearest the first event began at 20:08 UTC.
54 thunderstorm wind, 3 tornado. Local standard time, as filed.
Trees were snapped or uprooted.
Downed tree closed I-87 southbound about 2 miles before the Newburgh exit.
A tree down blocking road at Sarah Wells Trail and Hamptonburgh Road.
Three 10 ft fence sections down on Mount Airy Road near Kristi Babcock Memorial Park. A tree also down in neighbor's yard.
Three 60-70 ft tall trees down on Sherman Avenue between Union Street and East Avenue.
Roof cover blown off an abandoned building on Carpenter Avenue near Broadway with bricks on the ground. Partial building collapse.
Partial building collapse at South Robinson Avenue and Broadway.
Partial building collapse with a roof blown off on Liberty Street between Washington Street and Ann Street.
Tree limbs down with 60 mph wind gust.
Trees down with cars and buildings damaged on 1st Street between Lutheran Street and City Terrace.
Roof off of the Hotel Imperial at Broadway and Robinson Avenue.
Based on a National Weather Service damage survey done in|conjunction with the Newburgh Fire Department, it has been |determined that an EF0 tornado went through the Balmville |neighborhood of Newburgh. The tornado originated near Albany Post |Road, to the south of the intersection with Bennet Road. A tree fell on a moving car on Albany Post Rd, killing the woman inside. The |tornado lifted near the Hudson River behind the house at 56 Susan |Drive. The tornado sheared off trees around half way to the |ground, peeled the bark off of one tree, and caused localized |convergence of uprooted trees. It also caused leaves to be |plastered on three sides of houses in the Susan Drive area. Based |on this, the tornado was classified as an EF0 tornado with an |estimated maximum wind speed of around 75 mph.
Trees were reported down around town.
A 58 mile per hour gust measured by New Windsor mesonet.
Storm Survey Team confirmed straight line wind damage in Newburgh with numerous trees and wires down. Maximum wind speeds were 90-100 mph.
Large tree uprooted on Quassaick Avenue.
Three foot diameter tree down on van on Union Avenue in New Windsor.
Shingles and tar paper blown off the roofs of numerous houses on Meriline Avenue. In addition...numerous trees down on houses and cars.
Numerous trees down in New Windsor, specifically near Jackson Avenue and NY Route 94.
Tree on car with people trapped on Route 300 near New Windsor.
Based on a National Weather Service storm survey, done in|conjunction with the Putnam County Bureau of Emergency |Services, is been determined that an EF2 tornado with estimated |peak winds of 115 mph moved through Kent, New York. The tornado|originated near apartments at 1213 New York Route 52. It continued|down NY State Route 52, damaging some roofs in the strip mall at |the intersection of Route 52 and Farmers Mill Road, where it also|knocked down portions of the parapet above the Dunkin Donuts, and|snapped and uprooted some trees. The tornado lifted near 52 Bowen|Road in Kent. The most extensive damage was along Schuykill |Court, where dozens of large trees were uprooted and snapped, with|a convergent pattern to most of the fallen trees. Based on this |damage, the tornado was classified as an EF2, with estimated |maximum winds of around 115 mph.
Based on a National Weather Service storm survey, done in|conjunction with the Putnam County Bureau of Emergency Services,|is been determined that an EF1 tornado with estimated peak winds |of 100 mph moved along a discontinuous path through Patterson, New|York. The tornado originated along NY State Route 22, north of |the intersection with Haviland Hollow Road, near the Watchtower |Educational Center. The tornado then tracked along East Branch|Road, turned left toward Putnam Lake, then lifted near the |intersection of East Branch Road and Fairfield Drive. The storm |snapped multiple trees along its path, not all of it continuous. |The most extensive damage occurred in the general vicinity of 706|East Branch Road, where multiple trees were uprooted and snapped,|lying in a convergent pattern, and where leaves were splattered on|three sides of the house. Based on this information, the tornado|was classified as an EF1 with estimated maximum winds of 100 mph.
Trees and wires down along Route 52 with at least one power pole snapped.
Bank sign damaged at the Putnam County National Bank on Route 52.
Trees down on Woodstock Road.
A 63 mile per hour gust was reported at the Croton-on-Hudson mesonet.
A 65 mile per hour gust was reported by Brewster mesonet staion.
Five inch tree on car in Bear Mountain State Park on 9W near Iona Circle.
Tree down on Robinson Avenue / Route 9 W near the New Windsor town line crushing a car. An 11 year old girl inside the car was killed.
Microburst resulting in a track of downed trees of 250 yards along Route 22.
A 67 mile per hour gust was reported at Tappan Zee Light mesonet.
Tree fell on car on Red Schoolhouse Road killing an 80 year old woman inside.
Trees down on wires on North Broadway road.
A tree down on Kreuz Drive.
Tree down blocking both lanes of Route 303 just south of Randi Lane.
Tree fell on car on 9W just north of Iona Island in Bear Mountain State Park with no injuries.
On Broadway Road near Route 9, large tree limbs and branches down.
A 60 mile per hour gust was reported at Larchmont Harbor mesonet.
A 68 mile per hour wind gust was reported at Bayville mesonet. Winds recorded at 45 ft.
A 63 mile per hour gust was reported at Kings Point mesonet.
Trees down along the Hudson River Drive at 158th Street. Boat basin area lanes blocked.
Scaffold Collapse and Flying Debris (Corrugated metal panels) from building under construction on 133rd Street and Broadway. Several injuries reported.
A tree down.
Large tree limb down.
Multiple Trees down on cars on 70th Avenue between Main Street and 147th Street.
Route 116 closed due to downed trees. Trees also down on Route 202.
At 24th Avenue and 23rd Street, a tree down.
Tree down on a house on 146th Street and 15th Avenue.|Large tree branch down on car at 146th Street and 13th Avenue. Wires also down.
A large tree limb down on 24th Avenue between 21st and 23rd streets.
A 59 mile per hour wind gust was reported at Eatons Neck mesonet, and winds at 71 ft.
Several limbs down on 77th Street between 31st and 32nd Avenue in Jackson Heights.
A tree down on Condo on Treetop Circle.
Tree down on parked cars on Lincoln Place between 7th Avenue and 8th Avenue in Park Slope.
A tree on car on Saint John's Place in Park Slope.
Tree down on Shore Road and Main Street.
A 50 mile per hour gust was reported at Jones Beach Coast Guard mesonet.
A 55 mile per hour gust was reported at Great Gull Island mesonet.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Tornado, Orange | 2018-05-15 | Female | Under Tree | Direct | |
| Thunderstorm Wind, Orange | 2018-05-15 | 11 | Female | Under Tree | Direct |
| Thunderstorm Wind, Rockland | 2018-05-15 | 80 | Female | Under Tree | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2018Every state in 2018This day in weather historyThe tornado archive for New York, 2018Warnings in New York, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 756634, 783605, 756747, 756752, 756753, 783545, 783591, 783592, 783543, 783601, 783603, 756478, 756641, 756645, 783546, 783593, 783594, 783595, 783596, 783599, 756479, 756481, 756717, 783597, 783598, 756719, 756722, 756725, 783446, 783600, 756728, 756718, 756729, 756730, 756742, 756735, 756739, 756745, 756757, 756758, and more.